Lethal ‘Superman’ ecstasy pills may be undergoing a rebranding
Up until recently, pills from a highly dangerous batch of ecstasy containing the lethal chemical PMMA were easily recognizable by their tell-tale superman logo. As awareness of the pills spread in the weeks following four deaths caused by the drugs, one expert is now warning that a re-branding of the pills could be underway.
Dr. Adam Winstock from the drug research organization, Global Drugs Survey, says it would not be far fetched if the manufacturers of the drugs began changing the color and logo on the pills to prevent recognition. “Don’t assume that because a pill has a different logo, it is safe,” he told BBC Newsbeat. “I guarantee if there is someone dodgy out there, they won’t be pressing more pills with the superman logo on.”
Police in Suffolk continue their search efforts for the PMMA-laden pills. While four have died as a direct result of taking the ‘Superman pills,’ Dr. Winstock believes the chemical in them that deems them so dangerous has been implicated in at least 22 deaths over the last year. Short for ParaMethoxyMethylAmphetamine, PMMA is considered a highly toxic class-A drug that has been around for roughly two decades.
According to Dr. Wisntock, it causes hallucinations, shaking, overheating, anxiety, blurred vision and nausea to the extreme. Most people don’t realize they’ve ingested a super-pill because the symptoms take effect at slower rate than common MDMA. Dr. Winstock warns that users often mistake the gradual high as a sign the pills aren’t working and take more, resulting in overdose.
If the logo and color of the super-pills have changed, Dr. Winstock says the only way to really stay safe is to avoid drug usage or take small amounts of a drug to test its effects. Home-testing kits will prove ineffective, as there is no real way to test whether or not a pill contains PMMA.
“If you’re not coming up after an hour, it’s not MDMA, so bin it,” he says. “Don’t think taking more of a rubbish drug is going to take your night better.”
Via: BBC Newsbeat